Alert archive / Virginia / Flash Flood Warnings in 2004

Flash Flood Warning 88, NWS Baltimore/Washington

September 28, 2004Rockingham County, City of Harrisonburg, Virginia

NWS Baltimore/Washington issued this flash flood warning at Sep 28, 2004, 11:32 AM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 28, 2004, 11:32 AM EDT (15:32 UTC)
Expired
Sep 28, 2004, 5:30 PM EDT
In force
6 hr
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties City of Harrisonburg, VA, Rockingham County, VA

The radar

The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 15:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 3.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2004-09-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 386 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2004-09-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
386 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
460 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 28, 11:05 AM EDT, 27 minutes earlier.

Area forecast discussion, Sep 28, 11:05 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1105 AM EDT TUE SEP 28 2004

.SHORT TERM (THIS AFTERNOON)...

...FLOOD WATCH CONTINUES FOR AREAS ALONG AND WEST OF THE BLUE RIDGE
THROUGH THIS EVENING...

...TORNADO WATCH FOR LOWER SOUTHERN MD COUNTIES AND A PORTION OF
N-CNTRL VA TIL 5PM EDT...

ITS BUSY. MAIN FOCUS TODAY IS OUR TROPICAL SYSTEM OF THE
WEEK...JEANNE. AT 14Z JEANNES CIRCULATION REMNANT CENTER WAS IS
LOCATED MIDWAY BETWEEN GREENSBORO AND HICKORY NC. ITS BEGINNING TO
TAKE A MORE EASTERLY BEND FROM ITS CURRENT NE TRACK. IN THE AREA
WELL TO THE NORTH AND WEST OF THE SYSTEM...ABUNDANT MOISTURE AND
COPIUS RAINFALL IS FALLING WEST OF THE BLUE RIDGE IN A DECENT
DEFORMATION ZN RESULTING FROM THE INTERACTION OF JEANNE AND A
FRONTAL ZONE. BECAUSE OF CONCERNS OVER HOW MUCH RAIN HAS ALREADY
FALLEN...HAVE BUMPED UP QPF VALUES IN THE FFA AREA FROM PREVS
PACKAGE. CONSULT LATEST FLOOD WATCH PRODUCT FOR DETAILS.

TRACK OF JEANNE APPEARS TO BE TAKING IT ACROSS THE SOUTHEAST PORTION
OF OUR CWA. WHIILE THIS TRACK WOULD BRING DECENT HELICITY PROFILES
ACROSS THAT AREA...AVAILABLE INSTABILITY IS QUESTIONABLE. A DRY SLOT
ON WV IMGRY IS PUNCHING N ACROSS CNTRL VA AND WILL CLIP OUR SERN
ZNS. IF THAT REGION CAN BREAK OUT FOR A FEW HRS THERE IS A THREAT OF
ISOLATED TORNADOES. THIS HAS PROMPTED SPC TO ISSUE A TORNADO WATCH
FOR THIS AFTERNOON ACROSS SERN MD...THAT IS IN THE PROCESS OF BEING
ISSUED AT 1500Z.

FOR LATE THIS AFTERNOON AND TONIGHT...AS JEANNE CROSSES THE BAY...
WINDS WILL INCREASE ON THE BACK SIDE WINDS OVER TURN SHORT TERM
FOCUS IS OBVIOUSLY ON THE REMNANTS OF TROPICAL CYCLONE JEANNE...THE
CENTER OF WHICH IS MOVING INTO THE SOUTHERN PORTION OF NC AT 06Z. A
COPIOUS AMOUNT OF TROPICAL MOISTURE IS ALREADY STREAMING NORTHWARD
INTO THE CWA...WITH AREAS OF LIGHT TO MODERATE RAINFALL FALLING AT
06Z.

&&

.AVIATION...CONTINUED POOR IFR/LOCALIZED LIFR CONDITIONS AT ALL OF
THE TAF SITES. WINDS AT DCA-IAD-BWI-MTN SHOULD KEEP A NE OR E
COMPONENT THROUGH ABOUT 22Z THEN VEER TO A MORE NORTHERLY DIRECTION
BY 00Z. LTO DETERIORATE AS THE MORNING PROGRESSES...AS RAIN FROM
JEANNE MOVES NORTH. CONDITIONS WILL IMPROVE THIS EVENING AS JEANNE
AND ASSOCIATED PRECIP SHIELD PULLS AWAY.

&&

.MARINE...SCA WINDS WILL COMMENCE LATE THIS AFTERNOON AFTER JEANNE
PASSES EAST OF THE WATERS.

&&

.HYDROLOGY...STILL ASSESSING THE LATEST RVFPOT GUIDANCE THAT CAME IN
WITHIN THE LAST HOUR...BUT THERE APPEARS TO BE A MINOR TO MODERATE
THREAT OF FLOODING ONCE ALL OF THE RAINFALL FLOWS INTO THE MAIN STEM
RIVERS. WILL CONTINUE TO MONITOR THIS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...FLOOD WATCH UNTIL 1000 PM EDT MDZ002>004.
VA...FLOOD WATCH UNTIL 1000 PM EDT VAZ027-028-030-031-040>042-051.
WV...FLOOD WATCH UNTIL 1000 PM EDT WVZ048>053-055.
.MARINE...SCA ALL ZONES.
&&

SHORT TERM/AVIATION...SMZ
MARINE/LONG TERM/WATCHES...HTS
WARNINGS...DRM
Hazardous weather outlook, Sep 28, 4:50 AM EDT, 6 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
450 AM EDT TUE SEP 28 2004

MDZ002>004-VAZ021-025>031-036>042-050-051-WVZ048>055-281449-
ALBEMARLE VA-ALLEGANY MD-AUGUSTA VA-BERKELEY WV-CLARKE VA-
CULPEPER VA-FAUQUIER VA-FREDERICK VA-FREDERICK MD-GRANT WV-GREENE VA-
HAMPSHIRE WV-HARDY WV-HIGHLAND VA-JEFFERSON WV-LOUDOUN VA-MADISON VA-
MINERAL WV-MORGAN WV-NELSON VA-ORANGE VA-PAGE VA-PENDLETON WV-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-WARREN VA-WASHINGTON MD-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
HEAVY RAINFALL IS EXPECTED TODAY AS THE REMNANTS OF JEANNE MOVE
NORTHEAST OVER SOUTHERN VIRGINIA. RAINFALL AMOUNTS OF TWO TO THREE
INCHES WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE ALONG AND WEST OF THE
BLUE RIDGE. A FLOOD WATCH IS IN EFFECT FOR THIS AREA THROUGH 8 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION NOT ANTICIPATED AT THIS TIME...BUT RAINFALL
REPORTS WILL BE APPRECIATED.

DCZ001-MDZ005>007-009>011-013-014-016>018-VAZ052>057-281449-
ANNE ARUNDEL MD-ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-CALVERT MD-
CARROLL MD-CHARLES MD-DISTRICT OF COLUMBIA DC-FAIRFAX VA-HARFORD MD-
HOWARD MD-KING GEORGE VA-MONTGOMERY MD-NORTHERN BALTIMORE MD-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-
450 AM EDT TUE SEP 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

THE REMNANTS OF TROPICAL DEPRESSION JEANNE WILL CONTINUE TO BRING
RAIN AND SCATTERED THUNDERSTORMS TO THE AREA TODAY. SOME OF THE
STORMS ALONG AND EAST OF A SPOTSYLVANIA TO ANNE ARUNDEL LINE WILL
HAVE THE POTENTIAL TO PRODUCE DAMAGING WINDS...LOCALLY HEAVY
RAINFALL...AND ISOLATED TORNADOES.

SHOULD SEVERE WEATHER OCCUR...THE MOST LIKELY TIMES WILL BE BETWEEN
11 AM AND 7 PM.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 11:18 AM EDTFlash Flood WarningLWXAugusta, Highland, Nelson, City of Staunton, City of Waynesboro6 hr
Sep 28, 11:51 AM EDTFlash Flood WarningLWXPage, Shenandoah, Warren6 hr
Sep 28, 12:05 PM EDTFlash Flood WarningLWXClarke, Frederick, City of Winchester6 hr
Sep 28, 12:21 PM EDTFlash Flood WarningLWXLoudoun4 hr
Sep 28, 2:37 PM EDTSpecial Marine WarningLWX83 min
Sep 28, 2:37 PM EDTSpecial Marine WarningLWX83 min
Sep 28, 3:06 PM EDTFlash Flood WarningLWXGreene, Madison, Rappahannock3 hr
Sep 28, 3:06 PM EDTFlash Flood WarningLWXGreene, Madison, Rappahannock4 hr
Sep 28, 3:19 PM EDTSpecial Marine WarningLWX116 min
Sep 28, 3:22 PM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr
Sep 28, 3:59 PM EDTSpecial Marine WarningLWX46 min
Sep 28, 4:08 PM EDTFlash Flood WarningLWXLoudoun4 hr
Sep 28, 5:07 PM EDTFlash Flood WarningLWXFairfax, City of Fairfax4 hr
Sep 28, 5:11 PM EDTSpecial Marine WarningLWX94 min
Sep 28, 5:16 PM EDTFlash Flood WarningLWXAugusta, City of Staunton, City of Waynesboro4 hr
Sep 28, 5:30 PM EDTFlash Flood WarningLWXRockingham, City of Harrisonburg3 hr
Sep 28, 5:45 PM EDTFlash Flood WarningLWXPage, Shenandoah, Warren3 hr
Sep 28, 5:55 PM EDTFlash Flood WarningLWXClarke, Frederick, City of Winchester3 hr
Sep 28, 5:56 PM EDTFlash Flood WarningLWXGreene, Madison, Rappahannock3 hr
Sep 28, 6:07 PM EDTFlash Flood WarningLWXFauquier, Prince William, City of Manassas, City of Manassas Park3 hr
Sep 28, 1:59 PM EDTFlash Flood WarningLWXFrederick, Washington4 hr
Sep 28, 2:28 PM EDTSevere Thunderstorm WarningLWXBaltimore47 min
Sep 28, 4:27 PM EDTFlash Flood WarningLWXBaltimore, Carroll, Howard, City of Baltimore6 hr
Sep 28, 4:44 PM EDTFlash Flood WarningLWXHarford6 hr
Sep 28, 5:54 PM EDTFlash Flood WarningLWXFrederick, Washington3 hr
Sep 28, 6:26 PM EDTFlash Flood WarningLWXAnne Arundel, Prince George's3 hr
Sep 28, 10:13 AM EDTFlash Flood WarningLWXGrant, Pendleton4 hr
Sep 28, 2:30 PM EDTFlash Flood WarningLWXBerkeley, Jefferson, Morgan3 hr
Sep 28, 2:36 PM EDTFlash Flood WarningLWXHampshire3 hr
Sep 28, 5:34 PM EDTFlash Flood WarningLWXBerkeley, Jefferson, Morgan3 hr

Nearby

Flash Flood Warnings in Virginia, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.